Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Wasting and diabetes
Sep 7, 1999

Being on a proper regimen of diet, nutrition and exercise plus Crixivan, Abacavir, ddi, and Sustiva and other prophylactic meds, I recently developed borderline diabetes.

In your opinion, what could have caused this? I've lost 35 pounds.

Response from Dr. Dieterich

This is something that we are unfortunately starting to see more and more often in patients on protease inhibitors. Indeed, many of us in the field are worried that this will become increasingly common in the next few years. Underlying your story is what is called "insulin resistance". This means that the body needs to produce more insulin, because the insulin being released is not working normally on the tissues (the liver and maybe muscle). Many people therefore have very high levels of insulin in their blood, as an attempt to prevent the blood sugar from rising, and by this means manage tokeep a normal blood sugar. This state is called "hyperinsulinemia". If the pancreas can hold up to this strain, diabetes doesn't develope. But in some people, the pancreas starts to wear down ("pancreatic exhaustion") and the blood sugar escapes. The result is diabetes.

If this is what has happened to you, as I suspect to be the case, then one might ask whether you are at risk: do you have a history of diabetes in your family? Were you previously overweight? Have you ever had pancreatitis? These are questions worth asking.

What can you do now? Fortunately, the diabetes in this situation is typically fairly easilly controlled with oral medicines or with insulin injections. The pills either help the insulin work better on tissues, or they help the pancreas make more insulin.Your physician will most likely be very familiar with the use of these agents.

The weight loss is likely to be due to the diabetes. To be specific, you are losing sugar (and therefore calories) in the urine. Once your diabetes is brought under control, you should stop losing and start gaining weight (and strength) back. You may be amazed at how much better you will feel once your blood sugar is brought down!



Previous
rising tryglycerides
Next
Aids & type 2 diabetes

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement